MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0415
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00471.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician successfully placed multiple coils.The physician then attempted to place a ruby coil and, after successfully advancing the ruby coil through another manufacturer¿s microcatheter, the ruby coil was unable to detach using the handle.However, the physician reported that the detachment zone had separated.The ruby coil then detached within the microcatheter; therefore, the microcatheter was removed with the ruby coil inside.The procedure was completed using a new handle, a new ruby coil, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was broken on the proximal end of the ruby coil pusher assembly.The pull wire was completely retracted out of its pusher assembly.The inner diameter (id) of the distal detachment tip (ddt) was measured and found to be within specification.Conclusion: evaluation of the returned devices revealed that the pull wire was retracted out of the ruby coil¿s pusher assembly and the embolization coil was detached.It is likely that friction between the pull wire and the hypotube inner lumen may have contributed to inability to detach the embolization coil.Extreme tortuosity along the majority length of the pusher can cause a build-up of friction between the pull wire and the inner pusher tube, overcoming the force that the handle is able to apply.Withdrawing the coil will alleviate some of the friction, and the tension in the pull wire may cause the coil to detach.The id of the ddt was measured and found to be within specification.Further evaluation of the returned devices revealed no visible damage to the handle and, the handle was functional.The handle was functionally tested using the handle fixture and was within specification.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6442854
Report Number3005168196-2017-00470
Device Sequence Number1042103
Product Code HCG
UDI-Device Identifier00814548012858
UDI-Public00814548012858
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/27/2024
Device Catalogue NumberRBY2C0415
Device Lot NumberF70362
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/29/2017
Supplement Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR